Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Bismarck, ND

July 3, 2001Adams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2001, 3:59 PM MDT for Adams County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 3, 2001, 3:59 PM MDT (21:59 UTC)
Expired
Jul 3, 2001, 4:30 PM MDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Adams County, ND

The radar

The Bismarck radar (KBIS), 141 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 032200
SVRBIS

NDC001-032230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM MDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 430 PM MDT

* AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN ADAMS COUNTY...OR ABOUT 55
  MILES EAST OF BOWMAN...OR 15 MILES NORTHEAST OF HETTINGER...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN...
  RURAL SOUTHEASTERN ADAMS COUNTY

LAT...LON 4620 10233 4610 10251 4597 10236 4597 10203
{
RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:00 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 3, 2:00 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT TUE JUL 3 2001

SFC HIGH ADVANCING FROM THE NW INTO CNTRL ND WITH NWLY WINDS AND
DWPTS IN THE LOWER 50S. ATMOS UNSTABLE ENOUGH IN SWRN/FAR S CNTRL
ND...WITH CAPE VALUES 200-800...TO SET OFF ISOLATED AND ELEVATED
TSTMS THAT BEGAN AFTER SUNRISE AND CONTINUE TO DEVELOP THIS AFTN
NEAR CNTRL SD BORDER AND MOVE SEWD INTO SD AS THEY GROW STRONGER.
ETA FCST SOUNDINGS ALSO SUGGEST THIS AREA WOULD REACH CONVECTIVE
TEMPS IN THE LOWER 80S...AND CU FIELD BEGINNING TO DEVELOP FROM BIS
TO DIK AND SWD AS TEMPS RISE INTO THE LOW TO MID 80S. WL PUT EVE
POPS IN THIS AREA.

SFC HIGH PUSHES IN ON WED WITH RETURN SELY FLOW IN THE AFTN FAR
WEST. FCST SOUNDINGS SHOW TEMPS IN THE LOW TO MID 80S...BUT
CONVECTIVE TEMPS IN THE UPPER 80S AND IN THE 90S. DRY SFC AIR AND NO
CAPE TO SUPPORT DEVELOPMENT. ON THU...STRONG SLY FLOW INCREASES SFC
DWPTS AND AFTN CAPES REACH 1000 OR SO...BUT MID LEVEL CAP BUILDS TO
INHIBIT CONVECTIVE DEVELOPMENT. ETA HAS +12 TO +14 OVER MUCH OF CWA.
AVN HINTS AT MCS DEVELOPMENT LATE THU NIGHT ACROSS NRN ND AFTER EVE
CONVECTION IN ERN MT. IF CONVECTION DEVELOPS IN NERN MT IT COULD
CONTINUE NORTH OF THE CAP AT THE CANADIAN BORDER...BUT WL LEAVE OUT
CHC TSTMS LATE THU NIGHT FOR ISN AND MOT FOR NOW.

AVN HAS SFC TROUGH IN WRN ND FRI MORNING...AND ADVANCES IT ACROSS
THE STATE ON FRI...SO WL KEEP CHC TSTMS FOR FRI. NEXT HINT OF
CONVECTION IS SAT NIGHT/SUN MORNING FROM THE MRF...BUT ECMWF NOT AS
STRONG WITH THIS SHORTWAVE AND WL NOT MENTION IN EXTENDED. OTHERWISE
H500 RIDGE REMAINS IN PLACE WITH SEASONABLE TEMPS AND MAINLY DRY
WEATHER.

.BIS...NONE.
VINING

In the hours before

Local storm report, Jul 3, 3:29 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

429 PM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0415 PM    8 W REGENT                ND   1.75 INCH HAIL

07/03/01   HETTINGER                      REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0415 PM    22 S ELGIN                ND   1.75 INCH HAIL

07/03/01   GRANT                          REPORTED BY PUBLIC.

0421 PM    9 W REGENT                ND   TORNADO

07/03/01   HETTINGER                      REPORTED BY EMERGENCY

                                          MANAGEMENT.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:41 PM MDTTornado WarningBISHettinger, Slope49 min
Jul 3, 3:13 PM MDTSevere Thunderstorm WarningBISGrant, Sioux32 min
Jul 3, 3:26 PM MDTTornado WarningBISAdams34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.